Iowa, 2011Flooding in Iowa, March 21 to 25, 2011
March 21 to 25, 2011 · NWS ARX · 3 events in 3 counties and zones
The combination of melting snow and some rainfall pushed some northeast Iowa rivers out of their banks during the latter half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of melting snow and some rainfall pushed some northeast Iowa rivers out of their banks during the latter half of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 21, 2:39 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 21, 2:39 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
339 AM CDT MON MAR 21 2011
.SHORT TERM...THROUGH WEDNESDAY NIGHT
MAIN FORECAST CONCERN IS WITH THE PRECIPITATION CHANCES...TYPES
AND AMOUNTS FROM TONIGHT THROUGH WEDNESDAY.
SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF LOW PRESSURE OVER
THE MINNESOTA ARROWHEAD. THE COLD FRONT WITH THE LOW STRETCHES
SOUTHEAST FROM THE LOW ACROSS LAKE MICHIGAN AND THEN BACK ACROSS
ILLINOIS AND NORTHERN MISSOURI TO ANOTHER LOW FORMING OVER EASTERN
COLORADO.
WEAK UPPER LEVEL RIDGING WILL BE OVER THE REGION TODAY BUT THIS
WILL QUICKLY SLIDE OFF TO THE EAST TONIGHT ALLOWING SOUTHWEST FLOW
TO RETURN. THE SURFACE FRONT WILL BECOME STATIONARY TO THE SOUTH
OF THE AREA TODAY AND THEN QUICKLY BEGIN TO LIFT BACK TO THE NORTH
TONIGHT AS THE FLOW ALOFT BECOMES SOUTHWEST. THE 21.00Z GFS
INDICATES STRONG LOW LEVEL WARM AIR ADVECTION WILL SPREAD ACROSS
THE REGION TONIGHT IN THE SOUTHWEST FLOW. THE RESULTING ISENTROPIC
UP GLIDE WILL RANGE FROM 3 TO 7 UBAR/S ON THE 295K SURFACE AND WITH
LITTLE DRYING EXPECTED TODAY...IT WILL TAKE VERY LITTLE LIFT TO
ALLOW SATURATION TO OCCUR. THE GFS AND BOTH THE 20.12Z AND 21.00Z
ECMWF QUICKLY DEVELOP SHOWERS ALONG AND NORTH OF THE FRONT WITH
THESE SPREADING INTO THE AREA MAINLY SOUTH OF THE IOWA/MINNESOTA
BORDER THIS EVENING. RAISED THE RAIN CHANCES WITH 20 ALONG I94 TO
60 IN THE SOUTHWEST. THE ISENTROPIC UP GLIDE WILL BE THE
STRONGEST AFTER 06Z AND WITH SOME WEAK MOISTURE TRANSPORT INTO THE
AREA ON THIS SURFACE...WENT AHEAD AND RAISED THE PRECIPITATION
CHANCES WITH MOST OF THE AREA BETWEEN 70 AND 90 PERCENT. MOST OF
THE AREA SHOULD REMAIN WARM ENOUGH FOR JUST RAIN BUT DID MAINTAIN
THE CHANCE OF A RAIN/SNOW MIX FOR AREAS NORTH OF I94. ALSO ADDED
SOME THUNDER CHANCES ACROSS THE SOUTHWEST SECTIONS WHERE THE GFS
SHOWS UP TO 250 J/KG OF ELEVATED CAPE ABOVE 1 KM.
THE MEAN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST TUESDAY
WITH AN UPPER LEVEL LOW EXPECTED TO BE OVER MONTANA. A SHORT WAVE
TROUGH IS EXPECTED TO ROTATE AROUND THE LOW AND MOVE ACROSS THE
REGION TUESDAY AFTERNOON AND EVENING. THIS WAVE IS EXPECTED TO
PUSH UP TO 30 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER
ACROSS THE REGION. THE ISENTROPIC UP GLIDE WILL INCREASE AHEAD OF
THE WAVE AND SHOULD BE ON THE ORDER OF 10 UBAR/S ON THE 295K
SURFACE. THE MOISTURE TRANSPORT WILL ALSO INCREASE AND SHOULD BE
POINTED RIGHT INTO THE AREA DURING THE AFTERNOON. THE GFS SHOWS A
GOOD FRONTOGENESIS SIGNAL DEVELOPING DURING THE AFTERNOON BUT THEN
LOSES IT DURING THE EVENING WHERE AS THE 21.00Z NAM CONTINUES IS
FROM CENTRAL MINNESOTA TO SOUTHEAST WISCONSIN...ESPECIALLY IN THE
850-700 MB LAYER. THIS SHOULD RESULT IN WIDESPREAD PRECIPITATION
THROUGH THE ENTIRE DAY TUESDAY FOR THE ENTIRE AREA WITH THUNDER
REMAINING A POSSIBILITY ACROSS THE SOUTHWEST HALF.
AS THE SHORT WAVE TROUGH PASSES BY ALOFT...THE LOW OVER COLORADO
WILL BE MOVING ALONG THE FRONT AND WILL START TO BRING COLDER AIR
INTO THE REGION. THE BEST ISENTROPIC UP GLIDE WILL BE TRANSLATING
EAST OF THE AREA...BUT THE GFS STILL SUGGESTS UP TO 4 UBAR/S
CONTINUING THROUGH TUESDAY NIGHT. THE GFS REDEVELOPS THE
FRONTOGENESIS SIGNAL DURING THE OVERNIGHT FROM CENTRAL MINNESOTA
TO SOUTHEAST WISCONSIN AND IS THE STRONGEST WITH IT IN THE
PREFERRED 500-700 MB LAYER. THERE IS ALSO EXPECTED TO BE GOOD FN
VECTOR CONVERGENCE ASSOCIATED WITH THE FRONTOGENESIS WITH THE NAM
SHOWING THIS TO BE STRONGEST IN THE 750-650 MB LAYER. THE
PRECIPITATION TYPE WILL BE TRANSITIONING FROM RAIN OR THE
RAIN/SNOW MIX TO ALL SNOW...ESPECIALLY ACROSS THE NORTH. THE
UNKNOWN IS HOW MANY OTHER PRECIPITATION TYPES WILL ALSO OCCUR. THE
THERMAL PROFILES FROM BOTH THE NAM AND GFS NO LONGER SUPPORT MUCH
SLEET BUT CAN NOT TOTALLY RULE IT OUT. SO DID NOT REMOVE THE SLEET
BUT DID LOWER THE PROBABILITIES SOME FROM THE PREVIOUS FORECAST.
THERE COULD ALSO BE A SHORT PERIOD OF SOME FREEZING RAIN OR SOME
FREEZING DRIZZLE IF THE NAM IS CORRECT AND THE ICE CRYSTAL CLOUDS
ARE LOST FOR A WHILE. WENT AHEAD AND ADDED SOME LOW PROBABILITIES
FOR FREEZING DRIZZLE ACROSS THE NORTH TO COVER THIS POSSIBILITY.
WITH THE AMPLE FORCING...A PERIOD OF SOME HEAVY SNOW LOOKS TO BE
POSSIBLE ACROSS THE NORTH AS WELL WITH ACCUMULATIONS AROUND 6
INCHES POSSIBLE FOR AREAS NORTH OF HIGHWAY 29. THE FORCING WILL
START TO WEAKEN AND MOVE OFF TO THE EAST WEDNESDAY BUT STILL
SHOULD BE STRONG ENOUGH TO PRODUCE MORE ACCUMULATING SNOWS ACROSS
THE NORTH. WILL ISSUE A WINTER STORM WATCH WITH THIS PACKAGE FOR
TAYLOR AND CLARK COUNTIES.
.LONG TERM...THURSDAY THROUGH SUNDAY
ANOTHER SYSTEM LOOKS TO CROSS THE CENTRAL PART OF THE COUNTRY LATE
IN THE WEEK. IT APPEARS THE BULK OF THE PRECIPITATION FROM THIS
SYSTEM SHOULD PASS BY TO THE SOUTH BUT COULD STILL SEE THE
NORTHERN EDGE OF THE PRECIPITATION BRUSH PARTS OF THE AREA THURSDAY
NIGHT AND FRIDAY. DIFFERENCES THEN SHOW UP FOR THE WEEKEND WITH
THE GFS SHOWING A STRONG SURFACE LOW MOVING FROM KANSAS TOWARD THE
OHIO RIVER VALLEY WITH LOTS OF PRECIPITATION ON THE NORTH SIDE OF
THE LOW TRACKING ACROSS THE REGION. THE ECMWF WHILE SHOWING A
LITTLE BIT OF PRECIPITATION FOR THE REGION SUGGESTS A CANADIAN
HIGH WILL BE THE DOMINANT FEATURE FOR THE REGION. USED THE MODEL
CONSENSUS GRIDS FOR NOW UNTIL THERE IS BETTER AGREEMENT ON WHICH
SOLUTION IS CORRECT.
&&
.AVIATION...
LIFR TO MVFR STRATUS OVER THE TAF SITES WILL BE SLOWER TO SCATTER OUT
THIS MORNING. GRADUAL IMPROVEMENT IS EXPECTED AS DRIER AIR ADVECTS
INTO THE AREA. VFR CONDITIONS ARE THEN EXPECTED BY LATER THIS
MORNING AND WILL CONTINUE THROUGH THIS AFTERNOON AS HIGH PRESSURE MOVES
ACROSS THE TAF SITES. THE PERIOD OF VFR CONDITIONS LOOKS TO BE
SHORT-LIVED AS A WARM FRONT OVER THE CENTRAL PLAINS LIFTS NORTH.
PLENTIFUL MOISTURE RETURNING NORTH OVER THE FRONT WILL FIRST BE
NOTICED BY THICKENING ALTOSTRATUS THIS EVENING...WHICH COULD EVEN
PRODUCE SOME LIGHT RAIN AT KRST. FURTHER LOWERING OF THE CEILINGS IS
EXPECTED AFTER MIDNIGHT WITH MVFR AND EVEN IFR CONDITIONS POSSIBLE
BETWEEN 09-12Z TUESDAY. RAIN IS LIKELY TOO AFTER MIDNIGHT...WHICH
COULD BE ENOUGH TO PRODUCE SOME MVFR BR DURING THAT 09-12Z PERIOD.
PLAN ON IFR TO MVFR CONDITIONS FOR TUESDAY AS WELL...ALONG WITH MORE
RAIN.
&&
.HYDROLOGY...
THE STREAMS QUICKLY JUMPED SUNDAY FROM THE RAIN THAT FELL ACROSS
THE AREA. EXPECTING ANOTHER RISE TO OCCUR FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT WITH THE ADDITIONAL PRECIPITATION THAT IS
EXPECTED OCCUR. CURRENT INDICATIONS ARE THAT AMOUNTS OF 1.25 TO
1.75 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THIS
SHOULD PUSH QUITE A FEW OF THE RIVERS HIGHER AND POSSIBLY OUT OF
THEIR BANKS. AT THIS TIME...EXPECT ANY FLOODING TO PRIMARILY BE
LIMITED TO THE RIVERS AND NOT PLANNING TO ISSUE A FLOOD WATCH.
FOR A MORE COMPLETE EXPLANATION OF THE ONGOING HYDROLOGY CONCERNS
AND FORECASTS...PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENT
/MKERVSARX FGUS83/...HYDROLOGIC OUTLOOK /MKEESFARX FGUS73/ AND
FLOOD STATEMENT /MKEFLSARX WGUS83/ PRODUCTS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR WIZ017-WIZ029.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...DAS/AJ
HYDROLOGY...04
Hazardous weather outlook, Mar 21, 4:57 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
557 AM CDT MON MAR 21 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
557 AM CDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES AND RUNOFF FROM RECENT RAINFALL AND SNOWMELT WILL
KEEP RIVER LEVELS ON THE RISE AT MANY LOCATIONS. STREAMS AND
RIVERS COULD REACH OR EXCEED FLOOD STAGE IN SOME LOCATIONS OVER THE
NEXT FEW DAYS. THOSE WITH RIVER INTERESTS SHOULD CONTINUE TO PAY
CLOSE ATTENTION TO THE LATEST FORECASTS THROUGH THIS COMING WEEK.
THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS TONIGHT FOR AREAS
SOUTH OF A LINE FROM DODGE CENTER MINNESOTA TO BOSCOBEL WISCONSIN.
OCCASIONAL HEAVY RAIN...SMALL HAIL AND LIGHTNING LOOK TO BE THE MAIN
THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PRECIPITATION WILL CONTINUE INTO WEDNESDAY. TEMPERATURES WILL
BE WARM ENOUGH FOR MAINLY RAIN TO FALL THROUGH TUESDAY EVENING...
BUT SNOW OR A MIXTURE OF RAIN...SNOW WILL BE LIKELY LATER TUESDAY
NIGHT INTO WEDNESDAY. SOME SLEET COULD ALSO FALL TUESDAY NIGHT FOR
AREAS NORTH OF INTERSTATE 90. SOME THUNDERSTORMS WITH SMALL HAIL
WILL CONTINUE TO BE POSSIBLE TUESDAY FOR AREAS SOUTH OF THE DODGE
CENTER MINNESOTA TO BOSCOBEL WISCONSIN LINE. HEAVY RAINFALL IS ALSO
POSSIBLE TUESDAY INTO TUESDAY NIGHT...WHICH WOULD RESULT IN MORE
RISES ON AREA RIVERS AND STREAMS. IN ADDITION...SOME SNOW AND SLEET
ACCUMULATION IS POSSIBLE LATER TUESDAY NIGHT INTO WEDNESDAY...MAINLY
NORTH OF INTERSTATE 90.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF RAINFALL OR ANY HIGH RIVER LEVELS WOULD BE APPRECIATED THE
NEXT FEW DAYS.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR IS SCHEDULED FOR 11 AM. THIS WEBINAR WILL ADDRESS THE HEAVY
RAINFALL POTENTIAL FROM TONIGHT INTO TUESDAY NIGHT AND THE RESULTING
FLOODING THREATS. IT WILL ALSO ADDRESS THE WINTER STORM POTENTIAL
ACROSS NORTH CENTRAL WISCONSIN.
WIZ017-029-221100-
CLARK-TAYLOR-
557 AM CDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WARM TEMPERATURES AND RUNOFF FROM RECENT RAINFALL AND SNOWMELT WILL
KEEP RIVER LEVELS ON THE RISE AT MANY LOCATIONS. STREAMS AND
RIVERS COULD REACH OR EXCEED FLOOD STAGE IN SOME LOCATIONS OVER THE
NEXT FEW DAYS. THOSE WITH RIVER INTERESTS SHOULD CONTINUE TO PAY
CLOSE ATTENTION TO THE LATEST FORECASTS THROUGH THIS COMING WEEK.
RAIN SHOWERS WILL MOVE INTO THE AREA AFTER MIDNIGHT. TEMPERATURES
COULD GET COLD ENOUGH FOR SOME SNOW TO MIX IN WITH THE RAIN. NO
SNOW ACCUMULATION IS EXPECTED TO OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MIXTURE OF RAIN AND SNOW WILL CONTINUE TUESDAY BEFORE CHANGING
OVER TO SNOW TUESDAY NIGHT. A PERIOD OF HEAVY SNOW LOOKS TO BE
POSSIBLE TUESDAY NIGHT. MORE SNOW IS EXPECTED TO FALL WEDNESDAY
BEFORE TAPERING OFF WEDNESDAY NIGHT. ACCUMULATIONS OF 6 INCHES OR
MORE ARE POSSIBLE AND A WINTER STORM WATCH IS IN EFFECT FOR TUESDAY
NIGHT AND WEDNESDAY. SOME SLEET OR FREEZING DRIZZLE COULD ALSO FALL
FOR A WHILE TUESDAY NIGHT INTO WEDNESDAY MORNING BUT LITTLE IF ANY
ICE ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW ACCUMULATIONS...RAINFALL OR ANY HIGH RIVER LEVELS
WOULD BE APPRECIATED THE NEXT FEW DAYS.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR IS SCHEDULED FOR 11 AM. THIS WEBINAR WILL ADDRESS THE HEAVY
RAINFALL POTENTIAL FROM TONIGHT INTO TUESDAY NIGHT AND THE RESULTING
FLOODING THREATS. IT WILL ALSO ADDRESS THE WINTER STORM POTENTIAL
ACROSS NORTH CENTRAL WISCONSIN.
04
Flood, Allamakee
- When
- March 21, 6:45 AM CST to March 24, 11:00 PM CST
- Where
- Allamakee County, 3.38 mi S of Chester to 3.49 mi S of Chester
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.422, -91.507
The combination of rainfall and melting snow pushed the Upper Iowa River near Dorchester out of its banks. The river exceeded the flood stage on the 21st and twice on the 24th. The highest crest was around a quarter of a foot above the flood stage at 14.22 feet.
Flood, Floyd
- When
- March 21, 5:00 PM CST to March 25, 10:00 AM CST
- Where
- Floyd County, 0.79 mi E of Charles City to 1.66 mi ESE of Charles City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.069, -92.684
The combination of rainfall and melting snow pushed the Cedar River at Charles City out of its banks. The river exceeded the flood stage from 21st into the 22nd and again from 23rd into the 25th. The highest crest was over three feet above the flood stage at 15.41 feet.
Flood, Clayton
- When
- March 23, 5:45 AM CST to 3:15 PM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
The combination of rainfall and melting snow pushed the Turkey River at Elkader out of its banks. The river exceeded the flood stage for a short period on the 23rd. The river crested less than a quarter of a foot over the flood stage at 12.14 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Arizona, March 21 to 22, 20111 death · 10 injured · 58 kt wind · 5 events
- Hail and High Wind in Arizona, March 21, 20111 death · 2 injured · 54 kt wind · 2 events
- Flooding in Iowa, March 21 to 31, 2011$375,000 · 7 events
- Hail and Damaging Winds in Ohio, March 21, 2011$12,000 · 1.25 in hail · 16 events
- Drought in Texas, March 21 to 31, 2011$21,000 · 3 events
- Hail in West Virginia, March 21, 2011$9,000 · 1.75 in hail · 15 events
- Heavy Snow in Montana, March 21 to 23, 201114 events
- Damaging Wind and Lightning Strike in Virginia, March 21, 20111 injured · $12,000 · 50 kt wind · 2 events
- High Wind in New Mexico, March 21, 201161 kt wind · 8 events
- High Surf in Hawaii, March 21 to 26, 20118 events
- Winter Weather in Colorado, March 21 to 23, 20118 events
- Hail in Kentucky, March 21, 20111 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290628, 290627, 290629.